Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 103, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 27, 2008, 4:44 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2008, 4:44 PM MST (23:44 UTC)
- Expired
- Aug 27, 2008, 5:30 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 272344
SVRTWC
AZC019-280030-
/O.NEW.KTWC.SV.W.0103.080827T2344Z-080828T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST WED AUG 27 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 530 PM MST
* AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAHUARITA...OR 8 MILES NORTH OF GREEN VALLEY...AND MOVING WEST AT 8
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
XAVIER MISSION.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE WARNED AREA. FLOODING
IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3179 11144 3199 11144 3205 11108 3205 11083
3188 11089
TIME...MOT...LOC 2344Z 090DEG 7KT 3195 11105
$$2 follow-up statements
000
WWUS55 KTWC 280008
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST WED AUG 27 2008
AZC019-280030-
/O.CON.KTWC.SV.W.0103.000000T0000Z-080828T0030Z/
PIMA AZ-
508 PM MST WED AUG 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL PIMA COUNTY...
AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SAN XAVIER MISSION...OR 13 MILES NORTHWEST OF GREEN
VALLEY...MOVING WEST NORTHWEST AT 8 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE WARNED AREA. FLOODING
IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3179 11144 3199 11144 3205 11108 3205 11083
3188 11089
TIME...MOT...LOC 0008Z 122DEG 8KT 3202 11117
$$000
WWUS55 KTWC 280023
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST WED AUG 27 2008
AZC019-280030-
/O.EXP.KTWC.SV.W.0103.000000T0000Z-080828T0030Z/
PIMA AZ-
520 PM MST WED AUG 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 530 PM MST...
THE STORM THAT PROMPTED THE WARNING WAS DECREASING IN INTENSITY
BELOW SEVERE LIMITS. THAT SAID...THE WARNING WILL EXPIRE ON TIME AT
530 PM MST.
HOWEVER...THIS STORM STILL WAS CAPABLE OF PRODUCING VERY HEAVY
RAINFALL THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WARNING
REMAINS IN EFFECT UNTIL 545 PM MST FOR THIS AREA.
LAT...LON 3179 11144 3199 11144 3205 11108 3205 11083
3188 11089
TIME...MOT...LOC 0020Z 122DEG 8KT 3203 11120
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:23 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 27, 2:23 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST WED AUG 27 2008 .SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED THUNDERSTORMS AGAIN TODAY. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. SLOW DRYING WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM ACTIVITY FOR THE SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES WILL REMAIN ABOUT 5 TO 7 DEGREES BELOW NORMAL TODAY WITH A WARMUP TO NEAR NORMAL VALUES LATER THIS WEEK. && .DISCUSSION...WATER VAPOR IMAGERY AND LAST EVENINGS 00Z UPPER AIR PLOTS INDICATE THE WEAK TROUGH IS CONTINUING TO SLIDE SLOWLY SOUTH THROUGH ARIZONA. WITH PLENTY OF MOISTURE STILL LINGERING FROM WHAT WAS JULIO...WE SHOULD SEE ANOTHER FAIRLY ACTIVE DAY TODAY. THEREFORE...I INCREASED THE POP GRIDS FOR THIS AFTERNOON AND EVENING A BIT. MODELS SHOW THE TROUGH AXIS MOVING SOUTH INTO NORTHERN MEXICO THROUGH THURSDAY WITH SOME DIFFERENCES REGARDING THE POSITION AND STRENGTH OF THE TROUGH. AS THIS HAPPENS A RIDGE WILL PUSH EAST FROM THE GREAT BASIN AND ACROSS NORTHERN ARIZONA AND NEW MEXICO. BY LATE THURSDAY AFTERNOON THE GFS SHOWS THIS TROUGH AXIS A BIT FARTHER SOUTH THAN EITHER THE NAM OR THE ECMWF. WITH THAT SAID...THE NAM & EURO SOLUTIONS LOOK WETTER THAN THE GFS. THEREFORE...I INCREASED THE POPS FOR THURSDAY AS WELL. GENERALLY WENT ABOUT 10 PERCENT HIGHER FOR CENTRAL AND EASTERN ZONES. BY FRIDAY BOTH THE EURO & NAM SHOW THIS LOW/INVERTED TROUGH MOVING BACK AROUND THE WESTERN SIDE OF THE HIGH ACROSS NORTHWESTERN MEXICO...BUT THE EURO HAS THIS FEATURE MUCH FARTHER TO THE NORTH AND WEST THAN DOES EITHER THE GFS OR NAM. WILL SEE A SLIGHT DECREASE IN THUNDERSTORM ACTIVITY THROUGH SATURDAY...BUT AN APPROACHING PACIFIC SYSTEM IS ADVERTISED BY BOTH THE GFS AND ECMWF TO PUMP MOISTURE INTO THE REGION FROM THE SOUTH FOR SUNDAY AND MONDAY. MODELS HAVE BEEN SUGGESTING THIS FOR THE PAST COUPLE OF DAYS OR SO. THEREFORE...I DECIDED TO SHOW A SLIGHT UPSWING IN POPS FOR THE SUNDAY THROUGH MONDAY TIME FRAME. THEREAFTER...SHOULD SEE A DOWNSWING IN ACTIVITY AS HIGH PRESSURE BUILDS TO THE SOUTH WITH PREVAILING WEST TO SOUTHWESTERLY FLOW BACK ACROSS THE DESERT SOUTHWEST FOR TUESDAY. HIGHS WILL BE 5 TO 7 DEGS BELOW NORMAL TODAY...THEN NEAR NORMAL FROM THURSDAY THROUGH SATURDAY. THEREAFTER...EXPECT HIGHS TO BE 2 TO 4 DEGS BELOW NORMAL. LOWS WILL BE NEAR NORMAL FOR THURSDAY MORNING...THEN 4 TO 6 DEGS ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY. THEREAFTER...LOWS WILL ONLY BE 1 TO 2 DEGS ABOVE NORMAL. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN...MAINLY DURING THE AFTERNOON AND EVENING HOURS. GUSTY AND ERRATIC WINDS NEAR THUNDERSTORMS WITH CIGS AS LOW AS BKN030 AGL/VSBYS 1-3SM IN HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 1:19 PM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 119 PM MST WED AUG 27 2008 AZZ019-029>035-281400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 119 PM MST WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK TROUGH WHICH LIES ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND THROUGH THIS EVENING THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN AND THE ASSOCIATED LOCALIZED FLOODING CONCERNS. HOWEVER...STRONG GUSTY WINDS MAY ALSO BE POSSIBLE NEAR SOME OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE TROUGH THAT CURRENTLY LIES ACROSS SOUTHEAST ARIZONA WILL MOVE TO OUR SOUTH THURSDAY. MEANWHILE...EXISTING LOW LEVEL MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA AND RESULT IN A CONTINUATION OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY. THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS WEEKEND AS DEEP SOUTHERLY FLOW AHEAD OF A TROUGH APPROACHING FROM THE WEST BRINGS ADDITIONAL MOISTURE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:52 PM MST | Flash Flood Warning | TWC | Graham | 53 min |
| Aug 27, 1:01 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 27, 1:05 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 27, 2:41 PM MST | Flash Flood Warning | TWC | Cochise | 94 min |
| Aug 27, 2:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 36 min |
| Aug 27, 3:10 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Aug 27, 3:51 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Aug 27, 3:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 27, 4:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 27, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.